OLYMPIA, Wash. -- Illicit fentanyl -- a drug that's 30-50 times stronger than pure heroin -- is being detected in new forms and causing a sharp increase in overdose deaths across Washington state.
According to the state Department of Health, there were 81 fentanyl-related deaths reported in the first half of 2018, compared to 48 deaths over the same period last year. As of Dec. 5, there have been 121 fentanyl overdoses in Washington, already surpassing 120 deaths reported last year.
The state agency says illicit fentanyl has been found in a variety of counterfeit pills made to look like prescription opioids.
It has also been found in white and colored powders, and could potentially be present in any illicit drug.
This is a dangerous development for heroin and other opioid users who may be unaware when drugs contain illicit fentanyl. Fentanyl is 30-50 times as strong as pure heroin, and a dose the size of a few grains of salt can be fatal to an average-size person.
“While fentanyl has been a significant cause of overdose death elsewhere in the United States, our state is now seeing the rise of its deadly impact,” said Dr. Kathy Lofy, state health officer and co-chair of the state’s Opioid Response Work Group. “We need people who take illicit drugs to seek treatment and take other actions to reduce their risk of an overdose.”
Public health officials urge people who use opioids to take these actions to help protect themselves from an overdose:
- Seek treatment from the Recovery Helpline (see map of providers). Information is a confidential phone call away at 1-866-789-1511.
- Carry naloxone.
- If you witness an overdose, call 911, give naloxone and do rescue breathing. Fentanyl may require multiple doses of naloxone to restore breathing. The law (RCW 69.50.315) says neither the victim nor persons assisting with an overdose will be prosecuted for drug possession.
- Never use drugs alone.
- Be careful about using too fast. Fentanyl is fast-acting and deadly. Many experienced opioid users have overdosed or died by using too much, too quickly.
Click here to learn more about the state's Opioid Response Plan.